Indiana, 2002

Damaging Winds in Indiana, July 22, 2002

July 22, 2002 · NWS IND · 3 events in 3 counties and zones

Trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Trees and power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST MON JUL 22 2002

MODELS IN GOOD AGREEMENT ON THE OVERALL WX PTN FOR THE NEXT FEW
DAYS. UPPR LVL RDG WL GET SUPPRESSED SWWD WITH TIME AS SHORT WV ENERGY
DIGS ACRS THE GRTLKS...RESULTING IN NWLY UPPR FLOW BY MID WEEK. INCOMING
FNT LOOKS TO REACH THE NW ZONES THIS EVEN...AND SHOULD REACH THE SRN
CWA BORDER TUES AFT. FCST FOCUS CENTERS ON POPS WITH FNT.

IN THE NR TERM...A FEW AMS TYPE TSTMS HAVE DVLPD OVR PARTS OF THE
SERN CWA...WHILE MORE ORGANIZED CONVECTION IS STARTING TO DVLP INVOF
CDFNT. THESE SHOULD SAG INTO THE NW CWA OVR THE NEXT FEW HRS. OTHER
AMS TYPE STORMS MAY DVLP ELSEWHERE...BUT THESE SHOULD FADE OUT NR
SUNSET. WITH PWAT VALUES NR 2 INCHES...HVY RAINFALL AMOUTNS PSBL. WK
MID LVL LAPSE RATES COMBINED WITH A LACK OF SIG LO LVL JET SUGGESTS
TSTMS MAY TEND TO WEAKEN QUITE A BIT IN THE EARLY MORN HRS OF TUES
AS THEY SAG THRU THE AREA. WL GO WITH HI POPS OVR THE NWRN ZONES
TAPERING TO CHC POPS IN THE SE.

IN THE LTR PDS...FNT LINGERS OVR THE SRN ZONES THRU THE AFT...BUT
THINK THE BEST INSTABILITY WL BE SWEPT S OF THE AREA BY OUTFLOWS FM
TONIGHT/S ACTVTY. WL KEEP SOME POPS IN THE SRN ZONES THRU EARLY AFT
ON TUES.

IMPROVING CONDS TUES NIGHT/WED AS A MORE STABLE NELY LO LVL FLOW
DVLPS.

BASED ON LO LVL THICKNESSES...NGM MOS NUMBERS LOOK PRETTY GOOD
OVERALL...EXCEPT FOR TUES NIGHT WHERE EXPECTED DEWPTS SUGGEST
RAISING THE GUIDANCE A FEW DEGS.

.IND...NONE.
JAS

In the hours before

Special weather statement, Jul 22, 8:12 PM EST, 1 hour 48 minutes before
INZ021-028>031-035-036-038-043-230130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EST MON JUL 22 2002

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

SHOWERS AND A FEW THUNDERSTORMS WILL BE LIKELY TONIGHT...BUT
THE THREAT FOR SEVERE WEATHER HAS ENDED. A FEW THUNDERSTORMS MAY
STILL PRODUCE HEAVY RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 22, 10:00 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.100, -87.417

Thunderstorm Wind, Lawrence

When
July 22, 11:30 PM EST
Where
Lawrence County, Popcorn
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -86.650

Thunderstorm Wind, Owen

When
July 22, 11:30 PM EST
Where
Owen County, Spencer
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -86.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304100, 5304101, 5304102.